Taper Reducing Medrol by 2 mg at a time

with all the reading I've done, that seems too fast. And the rheumy said it's ok if I want to do it by 1 mg increments... However, the smallest tab the pharmacies have is 4 mg! And that's a small tab... So cutting it in fourths seems to be a rather risky estimation... I dropped from 10 mg to 8 mg 4 days ago. No pain... But increased insomnia ( which makes no sense, since it was the steroid that originally was the causative agent there, I thought...). Intense sugar and salt cravings - I want those carbs so bad, it feels supernatural...) . Inflammatory markers were perfect last week. Got a bad headache tonight, and they always scare me bc of risk of GCA - but I have had cluster headaches for years so I try to tell myself if this was GCA it would be different, somehow...I'm sure the garbage I am eating isnt helping... No problems with vision...and would GCA occur when I'm already on the steroids? The doc plans to see me again August 30, and I have instructions to reduce by 2 mg every 2-4 weeks, and to increase walking... (I'm up to almost a mile... )

While tapering down, what symptoms should I be watching for? If there is no pain, is it all good? In all honesty, I have suffered insomnia off and on for several years; especially in menopause, but it definitely got much worse when I started the steroids. I will sleep every night 10-12 hours once I finally fall asleep, Which means, when I am still awake at 2 am I'm not up in the morning until noon. I feel like I'm driving the bus but have no experience and am not too sure of the map....

Sigh. There may not be any magic answers, I know. But I'm feeling rather lonely about this and uncertain... I am so grateful that I am not in pain at all except for the headache... But the onset month of this was horrific (jan 2016) and I don't ever want to be that helpless again....I try to keep my thinking away from fear...

Oh, I also lost my job. There was a big budget cut and several people were let go, that was effective last week. So I'm trying to stay positive, at least I don't feel the pressure to get back to my job now... I am getting lots of outdoor time In the summer in Maine which is truly magnificent... And now I'm rambling on. Sorry.

5 Replies

oldestnewest
  • Hi Zacsmimi,

    Sorry about your job, but it might be the best thing for you at the moment - at least you can concentrate on your health, and improving it without the stress of having to work.

    Yes you can develop GCA whilst on steroids, but it's a lot less likely than not being on them. Headaches are worrying whatever the situation, but of course we always think it must be GCA when usually it's not.

    However, from personal experience (although everybody is different as we know) a GCA headache is just different from the usual sort, and accompanied by other symptoms - tender scalp, jaw & tooth ache, stiff neck (front and back) difficulty in eating, pains around the temple area, visual disturbances (not everybody gets all symptoms, but usually a combination of a few).

    With reference to your sleep patterns, think you have to go with the flow for the time being. As you're not working does it matter if you lay in during the morning? Hopefully they will settle in a few weeks or so, and you can get back to a more normal regime.

    I can appreciate dropping is difficult when you only get tablets in 4mgs. Cutting tablets in half is ok, but try to cut into four (as you say) is almost impossible. But if you want drop from 10mg to 9mg, could you alternate days at 10mg & 8mg - that evens out to 9mg per day. Just a thought.

    Take care.

  • I hadn't considered that. That sounds quite reasonable Perhaps I can do that... thank you

  • Worth a try! You have to try all sorts of different ways to fool this pesky illness! Good luck

  • Hi Zacsmimi. Just wondering how your tapering Medrol is coming along. I was surprised to read that you can't get smaller than 4 mg tablets. I thought 2 mg would be available.

  • Im at 6mg and holding. Sleep patterns are still a bit unpredictable but they dont ruin me anymore... I had a very big week with activity this week - and my body just slept a lot longer in the AM. No pain other than aches I expect equal to the amount of increased activity... Im feeling very encouraged!

You may also like...